Alert archive / Colorado / Flash Flood Warnings in 1999

Flash Flood Warning 7, NWS Denver/Boulder, CO

August 5, 1999Lincoln County, Washington County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Aug 5, 1999, 8:57 PM MDT for Lincoln County, Washington County, Colorado. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 1999, 8:57 PM MDT (02:57 UTC)
Expired
Aug 6, 1999, 9:00 AM MDT
In force
12 hr
Issued by
NWS Denver/Boulder, CO
Area
Whole counties

Counties Lincoln County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 107 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.0 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1999-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1999-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDEN 060317 RRA
FFWDEN
COC073-121-061500-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
857 PM MDT THU AUG 5 1999

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A FLOOD WARNING
EFFECTIVE UNTIL 900 AM MDT FRIDAY MORNING FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN EAST CENTRAL COLORADO
     NORTHEASTERN LINCOLN

IN NORTHEAST COLORADO
     SOUTHERN WASHINGTON

INCLUDING THE FOLLOWING LOCATIONS
     THURMAN AND COPE

A FLOOD WARNING HAS BEEN ISSUED ALONG THE ARICKAREE RIVER AND ITS
TRIBUTARIES IN LINCOLN AND SOUTHERN WASHINGTON COUNTIES FROM ITS
HEADWATERS TO THE WASHINGTON-YUMA COUNTY LINE.  

MAJOR FLOODING HAS ALREADY BEEN OBSERVED IN NORTHERN LINCOLN COUNTY
WITH ALL ROADS NORTH OF GENOA CLOSED BECAUSE THEY ARE UNDER WATER.
A SPOTTER REPORTED THAT THE ARICKAREE RIVER WAS 10 FEET DEEP AND
100 FEET WIDE AT HIS LOCATION ABOUT 13 MILES NORTHEAST OF LIMON.

ADDITIONAL RUNOFF FROM TONIGHTS RAINS WILL ADD TO THE WATER IN THE
RIVER SO THAT WATER LEVELS WILL NOT RECEDE UNTIL SOMETIME FRIDAY.
THE FLOOD CREST IS EXPECTED TO PROCEED DOWNRIVER AND REACH THE TOWN
OF COPE DURING THE LATE MORNING FRIDAY.  

A FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR HAS BEEN REPORTED.
RIVER RISES WILL BE SLOW. BUT ALL INTERESTED PARTIES SHOULD TAKE 
NECESSARY PRECAUTIONS IMMEDIATELY.  MOTORISTS SHOULD NOT TRY TO
DRIVE ON ROADS THAT ARE UNDERWATER.  BRIDGES MAY BE WASHED OUT AND
THE WATER MAY BE DEEPER THAN IT APPEARS.  IF YOUR VEHICLE STALLS
IT COULD BE WASHED DOWNSTREAM.  RESIDENTS ALONG OR NEAR THE ARICKAREE
RIVER OR ANY OF ITS TRIBUTARIES IN LINCOLN AND SOUTHERN WASHINGTON 
COUNTIES SHOULD BE PREPARED TO MOVE TO HIGHER GROUND IF NECESSARY.

END...GCF...WFO `DENVER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 2:58 PM MDT, 5 hours 59 minutes earlier.

Area forecast discussion, Aug 5, 2:58 PM MDT, 5 hours 59 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
258 PM MDT THU AUG 5 1999

PRETTY SIMILAR WEATHER PATTERN TODAY COMPARED TO YESTERDAY.
EVERYTHING IS IN PLACE FOR MORE HEAVY TROPICAL LIKE RAINFALL TODAY
...60 PLUS DEW POINTS...WEAK STEERING FLOW...1.20 INCH PLUS
PRECIPITABLE WATER VALUES...AND PRETTY HIGH FREEZING LEVELS.  SO THE
RADARS Z-R RELATIONSHIP IS IN THE TROPICAL SEASON COEFFICIENT.  THE
FLOODING POTENTIAL IS FURTHER ENHANCED BY YESTERDAYS WIDESPREAD
HEAVY RAINFALL...ESPECIALLY IN ZONES...SOUTHERN 35...NORTHERN 36
...WESTERN 39...WESTERN 40...ALL OF 49...EASTERN 38...WESTERN 42...
AND EASTERN 45.  PLENTY OF HIGH STREAM AND RIVER REPORTS COMING
INTO THE OFFICE TODAY.  ONE THING NOT PRESENT TODAY IS THE DEEP
SOUTHEASTERLY FLOW...BUT STILL TONS OF MOISTURE PRESENT AND EVEN
WEAKER STEERING FLOW ALOFT.

CURRENTLY...RADAR AND SATELLITE PICTURES ARE INDICATING A FEW
THINGS.  THERES A CONVERGENCE AREA GOING ACROSS WASHINGTON AND
ELBERT COUNTIES...WITH A WEAK BROAD CIRCULATION CENTERED IN MORGAN
COUNTY.  SOUTH-SOUTHEASTERLY FLOW ON THE INCREASE SOUTH OF THE LINE.
THE CURRENT RADAR IS SHOWING A DECENT LINE OF STORMS DEVELOPING
ALONG THE CONVERGENCE ZONE AND WEAKER SCATTERED RETURNS COVERING THE
MOUNTAINS AND FOOTHILLS.  THE LOWER CLOUD DECK IS ALSO DISSIPATING
OVER A GOOD PORTION OF THE PLAINS WITH SUNSHINE ON THE INCREASE.
EXPECT BOUNDARIES TO GET GOING WITH LIKELY TO WIDESPREAD
PRECIPITATION A GOOD BET IN MOST AREAS.  SO MORE OF THE SAME AS
YESTERDAY...AND WILL EXTENDED THE FLOOD WATCH UNTIL MIDNIGHT FOR
MOST OF THE FORECAST AREA.

ON FRIDAY...MODELS SHOWING SOME OF THE SAME...WITH A BIT LESS LESS
MOISTURE MOISTURE.  FRIDAY EVENING/NIGHT THEY SHOW A MID LEVEL
TROUGH PUSHING ACROSS THE AREA WITH SOME NORTHWESTERLY FLOW BEHIND
IT AND SOME DRYING TOO.  CONSIDERING WATER VAPOR PICTURES...NOT SURE
IF ALL THE DRYING WILL BE ACCURATE.  SATURDAY...THE MODELS DRY THE
AREA EVEN MORE...BUT WILL STILL KEEP SOME POPS IN.

IN THE EXTENDED...STILL MORE DRYING THEN I CAN BUY...SO WILL KEEP
SOME POPS IN.    RJK

.DEN...FLASH FLOOD WATCH UNTIL MIDNIGHT TONIGHT FOR ZONES
        35/36/38/39/40/41/42/43/44/45/46/47/49.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 3:36 PM MDTFlash Flood WarningBOUElbert, Lincoln3 hr

Nearby

Flash Flood Warnings in Colorado, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.